Thunderstorm Wind, Blount
- When
- June 5, 4:31 PM CST
- Where
- Blount County, 2.2 mi NW of Snead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.120, -86.400
Several trees uprooted in the city of Snead.
An upper ridge centered over the southern Plains States produced a northwest flow pattern across Alabama. 75 inches and some dry air was present aloft, which could enhance any downdrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper ridge centered over the southern Plains States produced a northwest flow pattern across Alabama. Precipitable water values were near 1.75 inches and some dry air was present aloft, which could enhance any downdrafts. A MCS moved across north Alabama in the afternoon producing sporadic wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT THU JUN 5 2014 .DISCUSSION... AFTER A SEVERAL WEEK PERIOD OF LARGELY DRY WEATHER...IT APPEARS WE HAVE NOW ENTERED A MUCH MORE ACTIVE PATTERN. WITH UPPER LEVEL FLOW BECOMING WEST-NORTHWEST...WE WILL PERIODICALLY HAVE TO DEAL WITH STRONG TO SEVERE UPSTREAM MCSES THAT MOVE INTO OUR AREA. OBVIOUSLY THE MOST PRESSING CONCERN IS THE CONVECTIVE DEVELOPMENT TO OUR NORTHWEST THAT PROMPTED THE SEVERE THUNDERSTORM WATCH. THE MCS FROM KS/OK/AR THIS MORNING GOT ALMOST TO THE MS RIVER BEFORE LOSING SOME PUNCH...AS NEW CELLS DEVELOPED NEAR THE SYNOPTIC SCALE FRONT IN WESTERN TN. EXPECTATION IS THAT THE NEW DEVELOPMENT WILL BECOME THE PRIMARY CONCERN...AS COLD POOLS CONSOLIDATE AND THE CELLS TAKE ON A MORE LINEAR OR BOW-SHAPED CONFIGURATION. DAMAGING WINDS ARE THE PRIMARY THREAT. THIS SYSTEM ALSO HAS HAD A HISTORY OF WAKE LOW STRONG WINDS ON THE BACK SIDE OF THE PRECIPITATION AREA...AND JUST NOTED A 45 KNOT WIND GUST AT MEM WELL AFTER THE THUNDER ENDED. WILL GO WITH HIGH POPS UP NORTH TONIGHT...PRIMARILY FOR THIS EVENING...WITH DAMAGING WIND WORDING IN THE WATCH AREA. WHILE WE CAN'T TAKE THE MODELS VERBATIM ON TIMING AND PLACEMENT OF ADDITIONAL MESOSCALE SYSTEMS OVER THE COMING DAYS...THE MODELS DO LEND SUPPORT TO THE GENERAL IDEA THAT WE COULD GET ADDITIONAL ROUNDS OF STRONG/SEVERE STORMS BETWEEN NOW AND (AT LEAST) MONDAY. BEYOND THAT...THERE REALLY ISN'T ANYTHING SYNOPTICALLY OBVIOUS IN THE MODELS THAT SUGGEST WE CAN STRAY TOO FAR FROM CLIMO. /61/ && .AVIATION... 18Z TAF DISCUSSION. STARTING TO GET A FEW ISOLATED TINY SHOWERS POPPING UP ACROSS THE NORTHERN HALF OF ALABAMA EARLY THIS AFTERNOON. EXPECT THIS ACTIVITY TO BECOME MORE SCATTERED AS WE MOVE THROUGH THE AFTERNOON. BETTER CHANCES FOR TSRA IN THE LATE AFTERNOON WITH PRIME HEATING AS DISTURBANCE ACTIVITY MOVES SOUTHEAST. AT THIS TIME BEST CHANCE THIS AFTERNOON/EVEN OF TSRA MAINLY AROUND NORTHERN TAFS. IE...TCL/BHM/ANB. CHANCES LOWER AND NOT HIGH ENOUGH TO MENTION FURTHER SOUTH AT THIS TIME AT TERMINALS...BUT NOT ZERO. ALSO...WHERE STORMS DO OCCUR...A STRONG STORM IS NOT OUT OF THE QUESTION WITH GUSTY WINDS POSSIBLE. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 84 68 86 70 / 90 60 30 30 20 ANNISTON 71 84 69 86 72 / 80 60 30 30 20 BIRMINGHAM 73 85 72 87 73 / 60 60 30 30 20 TUSCALOOSA 73 88 72 89 73 / 40 40 30 30 20 CALERA 72 85 71 87 72 / 40 50 30 30 20 AUBURN 71 86 70 85 71 / 30 50 30 30 20 MONTGOMERY 73 89 72 89 73 / 20 40 30 30 20 TROY 71 89 71 88 72 / 20 30 30 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT THU JUN 5 2014 ALZ011>015-017>050-062030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 317 PM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR COUNTIES ALONG AND NORTH OF A LINE FROM LIVINGSTON TO AUBURN THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. THE BEST CHANCE FOR SEVERE WILL BE THROUGH AROUND 10 PM AS STORMS SHOULD BEGIN TO WEAKEN AFTER THAT TIME. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. LOCALIZED FLOODING WILL ALSO BE A CONCERN WITH ANY TRAINING OF STORMS OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AREA WIDE FRIDAY AS A STATIONARY FRONTAL BOUNDARY MEANDERS ACROSS THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. LOCALIZED FLOODING MAY ALSO BE POSSIBLE WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY. 08/MK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT THU JUN 5 2014
ALZ011-052200-
MARION AL-
410 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 500 PM CDT...
AT 405 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF RED
BAY TO MANTACHIE...AND MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
HACKLEBURG...
WESTON...
BRINN...
LAKE BUTTAHATCHEE...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3431 8764 3400 8764 3400 8795 3402 8795
3402 8799 3405 8799 3406 8821 3430 8819
3433 8817
TIME...MOT...LOC 2110Z 322DEG 27KT 3452 8794 3428 8844
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT THU JUN 5 2014
ALZ014-052230-
WINSTON AL-
446 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 530 PM
CDT...
AT 444 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MOULTON TO
HALEYVILLE...AND MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LYNN...
ARLEY...
ASHRIDGE...
BRUSHY LAKE...
MORELAND...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3430 8711 3430 8710 3399 8710 3399 8714
3401 8717 3399 8720 3400 8722 3399 8751
3400 8763 3401 8764 3431 8764
TIME...MOT...LOC 2146Z 312DEG 34KT 3444 8713 3425 8762
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT THU JUN 5 2014
ALZ020-052245-
CHEROKEE AL-
456 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
545 PM CDT...
AT 454 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF LITTLE RIVER CANYON NATIONAL
PRESERVE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...
CEDAR BLUFF...
WEISS LAKE...
BLANCHE...
CORNWALL FURNACE PARK...
&&
LAT...LON 3438 8547 3416 8543 3421 8585 3425 8584
3424 8582 3426 8580 3426 8578 3437 8566
3437 8564 3439 8562
TIME...MOT...LOC 2155Z 276DEG 26KT 3430 8566
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU JUN 5 2014
ALZ018-052300-
ETOWAH AL-
513 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 600 PM CDT...
AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WALNUT GROVE...OR 12 MILES SOUTHWEST OF BOAZ...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RAINBOW CITY...
GADSDEN...
HOKES BLUFF...
ATTALLA...
REECE CITY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3411 8579 3404 8576 3395 8580 3395 8588
3391 8590 3392 8597 3387 8599 3384 8605
3387 8610 3391 8611 3390 8614 3399 8619
3397 8625 3399 8628 3395 8632 3397 8635
3407 8633 3416 8623
TIME...MOT...LOC 2213Z 281DEG 26KT 3407 8629
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU JUN 5 2014
ALZ017-052300-
BLOUNT AL-
519 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 600 PM CDT...
AT 516 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STRAWBERRY TO 8 MILES EAST
OF CULLMAN TO 9 MILES SOUTHWEST OF CULLMAN...AND MOVING SOUTHEAST AT
50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BLOUNTSVILLE...
CLEVELAND...
ONEONTA...
BROOKSVILLE...
MCLARTY...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3425 8644 3410 8630 3405 8633 3398 8633
3394 8637 3394 8633 3391 8635 3389 8634
3382 8643 3380 8658 3395 8684 3398 8677
3404 8671 3408 8671 3413 8661 3425 8653
3427 8649
TIME...MOT...LOC 2219Z 303DEG 41KT 3426 8649 3415 8667
3407 8691
56The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees uprooted in the city of Snead.
Several trees were uprooted in the city of Blountsville.
Several trees were uprooted in the city of Susan Moore.
Several trees uprooted in the city of Gadsden.
Several trees uprooted in the city of Oneonta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526621, 526622, 526625, 526637, 526639, 526641.